Utah, 2022Flash Flooding and Debris Flows in Utah, August 11, 2022
August 11, 2022 · NWS GJT · 8 events in 2 counties and zones
Monsoon moisture increased across the region as the area of high pressure shifted towards the Southern Plains. The abundance of moisture fueled numerous showers and thunderstorms during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon moisture increased across the region as the area of high pressure shifted towards the Southern Plains. The abundance of moisture fueled numerous showers and thunderstorms during the afternoon and evening hours. Storms were slow moving and produced heavy rain. A debris flow occurred on the Pack Creek Fire burn scar as a result of a large amount of heavy rain in a short period of time which then flowed downstream to impact other areas such as near Moab which experienced some flash flooding. Additionally, thunderstorms produced damaging winds outside of Moab.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 11, 4:56 PM MST, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 11, 4:56 PM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
556 PM MDT Thu Aug 11 2022
.SHORT TERM...(Tonight through Friday night)
Issued at 215 PM MDT Thu Aug 11 2022
There is little change in the synoptic pattern with high pressure
centered over northeastern Colorado, a cutoff low off the Pacific
Northwest, weak troughing over the Midwestern States and a
subtropical high off the Atlantic Coast from South Carolina to
Florida. With the high shifted to the east, the monsoonal flow up
through the Great basin and western Utah into Wyoming is also
shifting to the east into eastern Utah and northwestern Colorado,
increasing the PW one sigma or more above normal. The models have
the Aleutian low drop down into the Gulf of Alaska and a shortwave
rotating around the low picking up the Pacific Northwest cutoff
low and ejecting it to the northeast into British Columbia. This
process sends a wave through the synoptic pattern, pushing the
continental high south over Oklahoma and the Panhandle of Texas as
we go into the weekend, strengthening the monsoonal flow into the
region.
This morning's sounding had a weak subsidence cap at 500 mb bringing
mostly clear skies across the region promoting strong diurnal
heating the first half of the day. With the PW again over an
inch, there is plenty of monsoonal moisture to support scattered
showers and thunderstorms across the region today. The cumulus are
popping around the area with a few towering cumulus over higher
terrain. Look for the convection to continue to increase with
scattered thunderstorms across the southern mountains and along
the Divide over the next hour and increasing over the area
mountains through the rest of the afternoon. The high resolution
models agree with showers and thunderstorms firing in the San Juan
Mountains and along the Divide, increasing through the afternoon
and into the evening as the storms spread to the northwest. Expect
nocturnal convection to continue mostly from the La Sal to the
Park Mountains moving into the Uinta Mountains in the early
morning time frame. The deterministic models show indications of
an inverted trough rotating around the west to northwest flank of
the high supporting the nocturnal convection tonight and could
lend to some stronger storms overnight. This will be something to
watch, especially for fire scars and areas prone to flash
flooding. Friday will see similar convective activity with an
uptick in coverage as the high pressure shifts southeast thereby
allowing more monsoonal moisture into the region. With high
pressure continuing to dominate the weather pattern, storm motion
will tend to be slow at 10 mph or less out of the south. This
increases the risks for flash flooding near any fire burn scars
and areas prone to flooding. If you plan to be out in any of these
areas, know your surroundings and stay up-to-date on the weather
forecast.
.LONG TERM...(Saturday through Thursday)
Issued at 215 PM MDT Thu Aug 11 2022
The center of the upper level ridge of high pressure will remain
firmly planted over the Southern Plains this weekend onwards
through early next week. This will see subtropical moisture
continually pumped into the region as it rotates around the outer
periphery of the high. Precipitable water values are on track to
reach 150 to 200% of normal over the western zones with slightly
drier conditions closer to normal across some of the far southwest
Colorado valleys. In addition to the abundance of moisture
present in the atmosphere, some weak embedded disturbances
rounding the high will trek across the area both Saturday and
Sunday. As a result, we can expect widespread showers and
thunderstorms this weekend with activity developing initially over
the higher terrain early in the afternoon before drifting into
the adjacent valleys as the day progresses. The aforementioned
ripples will also see increased potential for nocturnal showers
and storms, most likely on Sunday night into Monday morning.
Similar to previous events this monsoon season, any shower or
storm will be capable of producing heavy rain in addition to gusty
outflow winds and small hail. Steering flow will also remain weak
with 700mb winds staying around 5 kts area-wide. This will keep
the potential for localized flash flooding high with the threat
increasing as grounds become more saturated. This trend will only
continue as we head into the new work week as the synoptic pattern
remains relatively unchanged. The center of the high looks to be
shunted slightly to the south late Monday and Tuesday, which would
only support the continued advection of monsoon moisture
northwards. Therefore, daily showers and thunderstorms will
continue with heavy rain becoming the more prominent threat over
gusty outflow winds as the atmosphere continues to saturate. As we
head into the Wednesday/Thursday timeframe, the high will begin
to shift west as a broad trough digs into the eastern CONUS. Even
though this will begin to cut off our direct tap to that monsoon
moisture, it'll be slow going, so we can expect diurnally driven
showers and thunderstorms to continue through the long term
period. The higher terrain in particular will be a prime target
for storms as the valleys begin to gradually dry out. Regardless,
it'll be an active period so, as always during this time of year,
be sure to check the latest forecast before heading out or making
any outdoor plans.
After a milder start to the weekend, temperatures from Monday
onwards will trend below normal region-wide as monsoon moisture
increases in earnest. Daytime highs will be 3 to 6 degrees cooler
than normal by midweek. Overnight lows on the other hand will
trend several degrees above normal as plenty of cloud cover and
some nocturnal showers will limit radiational cooling.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 544 PM MDT Thu Aug 11 2022
Terrain driven convection will continue at and in vicinity of the
terminals this evening. Gusty outflows, brief periods of heavy
rain and small hail are expected with these storms. Colorado
terminals will see convection cease east to west after sunset,
while Utah terminals can expect storms to linger into early hours
of Friday morning. VFR conditions will return by sunrise to all
terminals and remain in place through midday. Afternoon showers
and storms are expected to develop again Friday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 10 PM MDT this evening for COZ008-010-
013.
UT...None.
&&
SHORT TERM...DB
LONG TERM...MMS
AVIATION...LTBHazardous weather outlook, Aug 11, 2:05 AM MST, 15 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
305 AM MDT Thu Aug 11 2022
COZ001>014-017>023-UTZ022>025-027>029-120915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
305 AM MDT Thu Aug 11 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorms will form over the higher terrain early this
afternoon and drift to the northwest through the evening hours.
Heavy rainfall, gusty outflow winds, small hail and frequent
lightning will be possible with these storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Expect chances for storms each afternoon through early next week,
as well as, a concern for heavy rainfall. There is a potential
for localized flooding, especially over steep terrain, burn
scars, and saturated soils.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 11, 2:49 PM MST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
349 PM MDT Thu Aug 11 2022
COZ002-004-005-112215-
Upper Yampa River Basin CO-Elkhead and Park Mountains CO-
Central Yampa River Basin CO-
349 PM MDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of northwestern Routt
County through 415 PM MDT...
At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Hog Park Campground, or 35 miles northeast of
Craig, moving west at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Routt
County, including the following locations... Hahns Peak and Clark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4091 10694 4069 10684 4058 10728 4090 10734
TIME...MOT...LOC 2148Z 070DEG 11KT 4080 10700
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
LTBSpecial weather statement, Aug 11, 4:04 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
504 PM MDT Thu Aug 11 2022
COZ011-012-014-017-018-112330-
Upper Gunnison River Valley CO-Uncompahgre Plateau/Dallas Divide CO-
Central Gunnison and Uncompahgre River Basin CO-
Northwestern San Juan Mountains CO-West Elk and Sawatch Mountains CO-
504 PM MDT Thu Aug 11 2022
...Strong thunderstorms will impact portions of northeastern Ouray,
northeastern Montrose and southwestern Gunnison Counties through 530
PM MDT...
At 503 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of Crawford to 8 miles
northeast of Ridgway. Movement was northwest at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Colona, Cimmaron and Maher.
This includes the following highways...
U.S. Highway 550 in Colorado between mile markers 110 and 122.
U.S. Highway 50 in Colorado between mile markers 99 and 118.
Colorado 92 between mile markers 35 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3870 10767 3829 10788 3816 10757 3857 10740
TIME...MOT...LOC 2303Z 134DEG 12KT 3858 10746 3821 10762
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MDALocal storm report, Aug 11, 4:15 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
515 PM MDT THU AUG 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 9 SW MAHER 38.55N 107.69W
08/11/2022 E0.50 INCH MONTROSE CO CO-OP OBSERVER
HALF INCH HAIL IN ADDITION TO VERY HEAVY
RAINFALL AND GUSTY WINDS ESTIMATED 40 TO 50
MPH.
&&
MDASpecial weather statement, Aug 11, 5:05 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
605 PM MDT Thu Aug 11 2022
COZ006-009-011-017-120030-
Grand and Battlement Mesas CO-Uncompahgre Plateau/Dallas Divide CO-
Grand Valley CO-Central Gunnison and Uncompahgre River Basin CO-
605 PM MDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of through 630 PM
MDT...
At 605 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Palisade, or 19 miles southeast of Grand Junction,
moving west at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of .
This includes U.S. Highway 50 in Colorado between mile markers 46 and
54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3892 10821 3883 10822 3884 10843 3896 10839
TIME...MOT...LOC 0005Z 100DEG 8KT 3887 10833
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
15Special weather statement, Aug 11, 5:56 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
656 PM MDT Thu Aug 11 2022
UTZ027>029-120130-
La Sal and Abajo Mountains UT-Arches/Grand Flat UT-
Canyonlands/Natural Bridges UT-
656 PM MDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of southern Grand
County through 730 PM MDT...
At 655 PM MDT, Doppler radar was tracking a strong thunderstorm near
Spanish Valley, or near Castle Valley, moving northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Moab...Spanish Valley
This includes the following highways...
U.S. Highway 191 in Utah between mile markers 120 and 128.
Utah 128 between mile markers 0 and 15.
Utah 279 between mile markers 12 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3854 10932 3847 10941 3857 10961 3872 10945
TIME...MOT...LOC 0055Z 124DEG 11KT 3855 10944
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
15Event by event
4 flash flood, 3 debris flow, 1 thunderstorm wind. Local standard time, as filed.
Debris Flow, San Juan
- When
- August 11, 6:00 PM MST
- Where
- San Juan County, 3.85 mi ESE of Grand Co Arpt to 4.1 mi SE of Grand Co Arpt
- Cause
- Heavy Rain / Burn Area
- Property damage
- $500
- Reported by
- Mesonet
- Coordinates
- 38.450, -109.390
A debris flow started on the Pack Creek Fire burn scar as measured by a USGS stream gauge which saw a notable jump as a result of heavy rain from thunderstorms.
Flash Flood, Grand
- When
- August 11, 6:00 PM MST
- Where
- Grand County, 2.63 mi SE of Moab to 3.27 mi ESE of Moab
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 38.550, -109.520
Several side streets and low lying areas flooded along Mill and Pack Creeks as a result of heavy rain over the Pack Creek Fire burn scar. Water ran out of its banks in many spots. The Mill Creek stream gauge in Moab increased by 9 feet in 2 hours. Additionally, areas near Moab reported 0.80 to 1.2 inches of rain.
Debris Flow, San Juan
- When
- August 11, 6:00 PM MST
- Where
- San Juan County, 5.56 mi ESE of Grand Co Arpt to 5.58 mi ESE of Grand Co Arpt
- Cause
- Heavy Rain / Burn Area
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 38.439, -109.361
Mud and rocks flowed across Desert Solitaire Road where it crosses Pack Creek as a result of heavy rain over the Pack Creek Fire burn scar.
Thunderstorm Wind, Grand
- When
- August 11, 6:10 PM MST
- Where
- Grand County, 4.68 mi SE of Moab
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 38.540, -109.480
Thunderstorm wind gusts estimated to be between 55-60 mph caused significant roof damage in the Navajo Ridge neighborhood outside Moab. Several solar panels were damaged.
Flash Flood, San Juan
- When
- August 11, 6:15 PM MST
- Where
- San Juan County, 4.21 mi SE of Grand Co Arpt to 4.11 mi SE of Grand Co Arpt
- Cause
- Heavy Rain / Burn Area
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 38.446, -109.386
Flash flooding occurred at the intersection of Pack Creek Road and La Sal Loop Road as a result of heavy rain over the Pack Creek Fire burn scar. Water pummeled the bridge and flowed over the road.
Debris Flow, Grand
- When
- August 11, 6:15 PM MST
- Where
- Grand County, 4.26 mi SE of Moab to 4.2 mi SE of Moab
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.540, -109.490
Trained spotter reported heavy rain from thunderstorms and measured 1.37 inches in less than an hour. Debris including mud and rocks flowed on nearby portions of Highway 191 in addition to some downed trees branches from strong winds.
Flash Flood, Grand
- When
- August 11, 6:30 PM MST
- Where
- Grand County, 2.13 mi SW of Moab to 2.19 mi SW of Moab
- Cause
- Heavy Rain
- Property damage
- $100
- Reported by
- Public
- Coordinates
- 38.560, -109.580
Flash flooding occurred on Kane Springs Road as a result of heavy rain. Social media reports showed a prolific waterfall over slick rock.
Flash Flood, Grand
- When
- August 11, 6:30 PM MST
- Where
- Grand County, 2.14 mi NNW of Moab to 2.04 mi NNW of Moab
- Cause
- Heavy Rain
- Property damage
- $100
- Reported by
- Social Media
- Coordinates
- 38.610, -109.560
Flash flooding occurred north-northwest of Moab as a result of heavy rain. Social media reports showed a prolific waterfall over slick rock with water flowing on the side of Utah Highway 128.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, August 11, 20221 death · 1 event
- Wildfire in Washington, August 11 to 31, 2022$19 million · 1 event
- Wildfire in Washington, August 11 to 31, 2022$15 million · 1 event
- Hail and Damaging Wind in Washington, August 11, 2022$525,000 · 2.75 in hail · 2 events
- Hail and Damaging Winds in Idaho, August 11, 2022$125,000 · 2 in hail · 4 events
- Hail in Idaho, August 11, 2022$120,000 · 2.75 in hail · 2 events
- Hail in Oregon, August 11, 20224 injured · 2.5 in hail · 2 events
- Flash Flooding in Arizona, August 11, 2022$30,000 · 4 events
- Flash Flooding and Damaging Winds in Utah, August 11 to 14, 2022$21,000 · 56 kt wind · 9 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, August 11, 202253 kt wind · 15 events
- Damaging Winds and Strong Wind in South Carolina, August 11, 2022$1,000 · 53 kt wind · 13 events
- Hail and Damaging Winds in Iowa, August 11, 20221.25 in hail · 4 events